Kansas, 2016

Hail in Kansas, July 11 to 12, 2016

July 11 to 12, 2016 · NWS DDC · 4 events in 3 counties and zones

An MCS moving across the area briefly became severe at a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An MCS moving across the area briefly became severe at a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 11, 6:04 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 11, 6:04 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
704 PM CDT MON JUL 11 2016

...Updated for aviation discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 157 PM CDT Mon Jul 11 2016

An upper level low will continue to move into Central Canada this
afternoon into tonight with its trough axis swinging through the
northern Plains. This will help push a cold front farther south
into Kansas this afternoon. This front will then become nearly
stationary tonight and bifurcate Kansas. Winds ahead of this front
will generally be from a southerly direction shifting to more of a
north to northeast direction from behind. A few thunderstorms may
form along this boundary this evening into the early overnight
hours. However, I believe that most of the convection will remain
east of the CWA. Otherwise expect a few clouds along and ahead of
the boundary. As for temperatures, lows tonight look to range from
the lower 60s across northwest Kansas to mid 70s across south
central Kansas. Highs tomorrow are anticipated to range from the
lower 90s across west central Kansas to upper 90s across south
central Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM CDT Mon Jul 11 2016

An upper level ridge of high pressure will be found across
southern portions of the United States through Friday building
northward this weekend. This will bring zonal flow (west to east)
above the Central Plains through Friday. A few shortwaves are
progged to slide above this ridge of high pressure and into the
Central High Plains. This will enhance lift across the area as
they move through. Towards the surface, an area of low pressure
and associated frontal boundary is expected to sit somewhere
across western Kansas through Friday then shift northward as a
warm front this weekend. A few thunderstorms may form along this
boundary in the late afternoon into evening hours with the best
chance of measurable precipitation Thursday into Friday. Otherwise
expect partly cloudy skies. High pressure builds into the area
this weekend into the early part of next week. However, a few
thunderstorms can not be ruled out during peak heating into the
evening hours. As for temperatures, highs start out in the mid to
upper 90s Wednesday then cool off into the upper 80s on Friday. A
warming trend returns this weekend into the first part of next
week with highs reaching back into the mid to upper 90s. Lows look
to generally range from the mid 60s west to mid 70s east.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 702 PM CDT Mon Jul 11 2016

A weak cold front will move into western Kansas this evening
before stalling out across the area. There is a chance of
thunderstorms this evening along the front, especially around
KHYS. Winds will shift to the northeast behind the front and then
become easterly toward the end of the period. VFR condtions can be
expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  70  98 /  20  20  20  10
GCK  68  93  67  97 /  20  10  10  10
EHA  66  96  66  99 /  10  10  10  10
LBL  69  97  69 100 /  10  10  10  10
HYS  69  92  69  95 /  50  10  20  20
P28  74  99  74 100 /  20  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Finch
Hazardous weather outlook, Jul 11, 8:40 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT MON JUL 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-130245-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
940 PM CDT MON JUL 11 2016 /840 PM MDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TONIGHT AND THESE COULD
CONTAIN HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH FRIDAY. SOME
STORMS, ESPECIALLY THURSDAY NIGHT, MAY BE STRONG TO SEVERE WITH
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Jul 11, 9:17 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT MON JUL 11 2016

KSZ031-120400-
ELLIS KS-
1017 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL
1100 PM CDT...

AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CATHERINE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...CATHERINE AND EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 9904 3883 9924 3892 9928 3903 9904
TIME...MOT...LOC 0316Z 251DEG 20KT 3889 9919

KRUSE

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 03:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Ellis

When
July 11, 9:34 PM CST
Where
Ellis County, 1.28 mi WSW of Walker
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -99.090

Hail, Ness

When
July 11, 10:37 PM CST
Where
Ness County, 10.36 mi S of Beeler
Measured
1 in hail
Reported by
Public
Coordinates
38.280, -100.200

Hail, Ness

When
July 11, 11:20 PM CST
Where
Ness County, 4.28 mi SSW of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
38.570, -100.070

The hail covered the ground.

Hail, Trego

When
July 12, 12:00 AM CST
Where
Trego County, 6.31 mi S of Riga
Measured
1.75 in hail
Reported by
Public
Coordinates
38.860, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652943, 652944, 652945, 652946.